Alert archive / Michigan / Tornado Warnings in 1998

Tornado Warning 15, NWS Gaylord, MI

August 23, 1998Cheboygan County, Michigan

NWS Gaylord, MI issued this tornado warning at Aug 23, 1998, 10:45 PM EDT for Cheboygan County, Michigan. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 23, 1998, 10:45 PM EDT (02:45 UTC)
Expired
Aug 23, 1998, 11:35 PM EDT
In force
50 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Cheboygan County, MI

What was reported inside it

TimeReportWhereRemark
Aug 23, 11:00 PM EDTThunderstorm Wind 52Indian River, MISeveral trees toppled along Wildwood road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 8:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 2.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 1998-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2175 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 1998-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2175 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

199 
WFUS1 KAPN 240243 RRA
TORAPN
MIC031-240335-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1045 PM EDT SUN AUG 23 1998

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* TORNADO WARNING FOR...
  CHEBOYGAN COUNTY IN NORTHEASTERN LOWER MICHIGAN

* UNTIL 1135 PM EDT

* AT 1043 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A DEVELOPING TORNADO 12 MILES SOUTHWEST OF WOLVERINE MOVING EAST AT
  45 MPH.

* THE STORM PRODUCING THE TORNADO WILL BE AT...
  WOLVERINE BY 1059 PM EDT
  AFTON BY 1110 PM EDT
  TOWER BY 1120 PM EDT

PERSONS IN AND NEAR THESE AREAS SHOULD IMMEDIATELY MOVE INTO A
BASEMENT OR INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS.

OX

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this tornado warning went out at Aug 23, 11:28 AM EDT, 11 hours 17 minutes earlier.

Area forecast discussion, Aug 23, 11:28 AM EDT, 11 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1128 AM EDT SUN AUG 23 1998

14Z SURFACE ANALYSIS INDICATED LOW PRESSURE CENTERED NORTH OF MINNESOTA.
A WARM FRONT EXTENDED FROM THE LOW ACROSS LAKE SUPERIOR TO NEAR
WHITEFISH BAY...WHILE THE ASSOCIATED COLD FRONT EXTENDED FROM NORTHEAST
MINNESOTA TO THE CENTRAL PLAINS. THE WARM FRONT WILL CONTINUE LIFTING
NORTHEASTWARD THROUGH THE AFTERNOON. AT THE SAME TIME...THE COLD FRONT
WILL BE TRACKING SLOWLY EASTWARD AND SHOULD EXTEND FROM WESTERN UPPER
MICHIGAN THROUGH NORTHCENTRAL WISCONSIN BY EARLY EVENING. ALOFT...AN
850 MB TROF WILL BE ROTATING ACROSS THE REGION DURING THE AFTERNOON...
WHILE A RELATIVELY ZONAL FLOW EXISTS ABOVE 850 MB.

THE MAIN FORECAST CONCERNS FOR THE AFTERNOON ARE THUNDERSTORM POTENTIAL
AND SEVERITY. WITH THE PASSAGE OF THE WARM FRONT...THIS MORNINGS AREA OF
WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS HAS NOW EXITED THE REGION. IN
THE WARM SECTOR...A MOIST UNSTABLE AIRMASS IS NOW IN PLACE ACROSS THE
FORECAST AREA WITH DEWPOINTS AROUND 70. ISOLATED SHOWERS AND
THUNDERSTORMS HAVE ALREADY DEVELOPED IN THIS AIRMASS PARTICULARLY JUST
SOUTH OF THE FORECAST AREA WHERE THERE HAS BEEN A LITTLE MORE SUN DURING
THE MORNING. SATELLITE IMAGERY STILL INDICATES CLOUDY TO MOSTLY CLOUDY
SKIES ACROSS EASTERN UPPER AND EXTREME NORTHERN LOWER...WITH PARTLY
SUNNY SKIES NOW DEVELOPING ACROSS THE REST OF NORTHERN LOWER. THE MOST
EXTENSIVE CLOUDINESS THROUGH THE AFTERNOON WILL REMAIN ACROSS EASTERN
UPPER NEARER THE VICINITY OF THE WARM FRONT WHERE CONSIDERABLE
CLOUDINESS STILL APPEARS ON TARGET. MORE SUNSHINE WILL BE FOUND ACROSS
NORTHERN LOWER WHERE SKIES WILL BE PARTLY SUNNY THROUGH THE AFTERNOON.

MODIFYING THE 12Z APX SOUNDING FOR EXPECTED LATE AFTERNOON CONDITIONS
PRODUCED A LIFTED INDEX OF AROUND -9 AND CAPES OF AROUND 2900 J/KG.
GRIDDED DATA SHOWS STRONG MID LEVEL WINDS ACROSS THE REGION DURING THE
AFTERNOON...WITH 50-60 KNOT WINDS INDICATED AT 500 MB. THESE WINDS WILL
TRANSPORT DRIER MID-LEVEL AIR ACROSS THE REGION AS THE AFTERNOON
PROGRESSES. THE COMBINATION OF ABUNDANT LOW LEVEL MOISTURE...SUFFICIENT
HEATING...STRONG MID LEVEL WINDS AND DRYING AT MID LEVELS WILL SUPPORT
THE POSSIBILITY OF SOME SEVERE THUNDERSTORMS ACROSS THE FORECAST AREA
DURING THE AFTERNOON. WITH THE STRONG WINDS AND DRYING AT MID LEVELS
THE MAIN SEVERE THREATS APPEAR TO BE DAMAGING DOWNBURST WINDS AND LARGE
HAIL. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
AFTERNOON ALONG LEFTOVER BOUNDARIES FROM THIS MORNINGS STORMS...WITH
MORE ORGANIZED CONVECTION POSSIBLE LATER IN THE AFTERNOON INTO THE
EVENING.

HIGHS IN THE MIDDLE TO UPPER 70S STILL APPEAR ON TARGET FOR EASTERN
UPPER. WILL GO WITH HIGHS IN THE LOWER TO MIDDLE 80S ACROSS ALL OF
NORTHERN LOWER.

NORCROSS

In the hours before

Special weather statement, Aug 23, 7:40 PM EDT, 3 hours 5 minutes before
MIZ016>036-041-042-240500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
740 PM EDT SUN AUG 23 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF NORTHERN LOWER
MICHIGAN FROM 800 PM EDT SUNDAY UNTIL 100 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
IN AFFECT FOR THE FOLLOWING COUNTIES IN NORTHERN LOWER MICHIGAN
UNTIL 100 AM EDT MONDAY...

ALCONA             ALPENA             ANTRIM
ARENAC             BENZIE             CHARLEVOIX
CHEBOYGAN          CRAWFORD           EMMET
GLADWIN            GRAND TRAVERSE     IOSCO
KALKASKA           LEELANAU           MANISTEE
MISSAUKEE          MONTMORENCY        OGEMAW
OSCODA             OTSEGO             PRESQUE ISLE
ROSCOMMON          WEXFORD

THE THUNDERSTORMS WILL DEVELOP IN AN AREA OF EXTREMELY MOIST AND
UNSTABLE AIR IN PLACE ACROSS THE UPPER GREAT LAKES REGION.
BOUNDARIES FOR THUNDERSTORMS IN WISCONSIN WILL MOVE EASTWARD OVER
LAKE MICHIGAN AND HELP GENERATE THUNDERSTORMS IN THE WATCH AREA
TONIGHT. LARGE HAIL TO TWO INCHES AND DAMAGING WIND GUSTS IN EXCESS
OF 80 MPH CAN BE EXPECTED WITH SOME OF THE THUNDERSTORMS.

PERSONS IN THE WATCH AREA SHOULD MOVE TO A STURDY SHELTER AS
THUNDERSTORMS APPROACH TO AVOID BEING STRUCK BY LIGHTNING OR
BEING INJURED BY LARGE HAIL.

SWR/CN
Special weather statement, Aug 23, 8:57 PM EDT, 1 hour 48 minutes before
MIZ008-015>036-041-042-241200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
857 PM EDT SUN AUG 23 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

...SEVERE THUNDERSTORM WATCH 787 IN EFFECT FOR ALL OF NORTHERN LOWER
MICHIGAN UNTIL 100 AM EDT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS NORTHERN LOWER
MICHIGAN. THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN UPPER MICHIGAN AS
WELL...ALTHOUGH THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

SPOTTER ACTIVATION WILL BE NEEDED IN THE WATCH AREA TONIGHT.

A WARM AND SOUPY AIRMASS HAS SET UP IDEAL CONDITIONS FOR THE
DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS EVENING. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE. LARGE HAIL AROUND ONE INCH IN
DIAMETERE AND WIND GUSTS TO 80 MPH ARE POSSIBLE WITH THESE STORMS.
STORMS THAT DEVELOP WILL MOVE TO THE EAST AT 30 MPH. ACTIVITY IS
EXPECTED TO DECREASE IN AMOUNT AND INTENSITY AFTER 100 AM.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO AND TELEVISION
STATIONS FOR THE LATEST INFORMATION CONCERNING THE THREAT OF SEVERE
WEATHER ACROSS NORTHERN LOWER MICHIGAN.

OX

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 10:05 PM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix65 min
Aug 23, 10:27 PM EDTSevere Thunderstorm WarningAPXCheboygan, Emmet48 min
Aug 23, 10:53 PM EDTSevere Thunderstorm WarningAPXManistee47 min
Aug 23, 11:23 PM EDTSevere Thunderstorm WarningAPXWexford47 min
Aug 23, 11:36 PM EDTSevere Thunderstorm WarningAPXMontmorency49 min
Aug 24, 12:01 AM EDTSevere Thunderstorm WarningAPXAlpena49 min

Nearby

Tornado Warnings in Michigan, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.